Alert archive / Washington / Flood Watches in 2012
Flood Watch 5, NWS Seattle, WA
NWS Seattle, WA issued this flood watch at Jan 27, 2012, 3:23 PM PST for Mason County, Washington. It took effect at Jan 29, 2012, 4:00 AM PST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2012, 3:23 PM PST (23:23 UTC)
- In effect from
- Jan 29, 2012, 4:00 AM PST
- Expired
- Jan 30, 2012, 3:13 AM PST
- In force
- 23 hr
- Issued by
- NWS Seattle, WA
- Flood severity
- None
County Mason County, WA
The radar
The Langley Hill radar (KLGX), 74 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 11.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
730 WGUS66 KSEW 272323 FFASEW URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SEATTLE WA 323 PM PST FRI JAN 27 2012 .A FRONTAL SYSTEM WILL BRING HEAVY RAIN TO THE SOUTH SLOPES OF THE OLYMPIC MOUNTAINS SATURDAY NIGHT AND SUNDAY MORNING. THIS COULD DRIVE THE SKOKOMISH RIVER IN MASON COUNTY TO NEAR FLOOD STAGE LATER SUNDAY OR SUNDAY NIGHT. WAC045-281200- /O.NEW.KSEW.FA.A.0005.120129T1200Z-120130T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MASON- 323 PM PST FRI JAN 27 2012 ...FLOOD WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH LATE SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A * FLOOD WATCH FOR A PORTION OF WESTERN WASHINGTON...INCLUDING THE FOLLOWING COUNTY...MASON. * FROM LATE SATURDAY NIGHT THROUGH LATE SUNDAY NIGHT. * UP TO THREE INCHES OF RAIN COULD FALL OVER THE SOUTHERN OLYMPIC MOUNTAINS SATURDAY NIGHT AND SUNDAY. * SNOW LEVELS WILL BE BETWEEN 6000 AND 7000 FEET SATURDAY NIGHT AND SUNDAY. * THE RAINFALL THAT IS FORECAST COULD DRIVE THE SKOKOMISH RIVER IN MASON COUNTY TO NEAR FLOOD STAGE LATE SUNDAY OR SUNDAY NIGHT. IF FLOODING DOES OCCUR...IT WILL LIKELY BE MINOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLOODING BUT FLOODING IS NOT IMMINENT OR OCCURRING. MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE READY TO ACT QUICKLY IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. && $$
5 follow-up statements
276 WGUS66 KSEW 281154 FFASEW FLOOD WATCH NATIONAL WEATHER SERVICE SEATTLE WA 354 AM PST SAT JAN 28 2012 WAC045-290000- /O.CON.KSEW.FA.A.0005.120129T1200Z-120130T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MASON- 354 AM PST SAT JAN 28 2012 ...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT... THE FLOOD WATCH CONTINUES FOR * A PORTION OF WESTERN WASHINGTON...INCLUDING THE FOLLOWING COUNTY...MASON. * FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT. * A TOTAL OF 2 TO 4 INCHES OF RAIN IS EXPECTED TO FALL ON THE SOUTH SLOPES OF THE OLYMPICS BY LATE SUNDAY NIGHT. THIS AMOUNT OF RAIN COULD BE ENOUGH TO DRIVE THE SKOKOMISH RIVER TO NEAR FLOOD STAGE LATE SUNDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLOODING BUT FLOODING IS NOT IMMINENT OR OCCURRING. MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE READY TO ACT QUICKLY IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. && $$ WWW.WEATHER.GOV
344 WGUS66 KSEW 282316 FFASEW FLOOD WATCH NATIONAL WEATHER SERVICE SEATTLE WA 316 PM PST SAT JAN 28 2012 WAC045-291215- /O.CON.KSEW.FA.A.0005.120129T1200Z-120130T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MASON- 316 PM PST SAT JAN 28 2012 ...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT... THE FLOOD WATCH CONTINUES FOR * A PORTION OF WESTERN WASHINGTON...INCLUDING THE FOLLOWING COUNTY...MASON. * FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT * 1.5 TO 3.5 INCHES OF RAIN IS EXPECTED TO FALL ON THE SOUTH SLOPES OF THE OLYMPICS TONIGHT THROUGH SUNDAY NIGHT. * SNOW LEVELS WILL RISE TO BETWEEN 6000 AND 7000 FEET TONIGHT AND SUNDAY BEFORE FALLING TO AROUND 3500 FEET SUNDAY NIGHT. * THE FORECAST RAINFALL COULD DRIVE THE SKOKOMISH RIVER IN MASON COUNTY ABOVE FLOOD STAGE SUNDAY NIGHT. IF FLOODING DOES OCCUR...IT WILL LIKELY BE MINOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLOODING BUT FLOODING IS NOT IMMINENT OR OCCURRING. MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE READY TO ACT QUICKLY IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. && $$
435 WGUS66 KSEW 291246 FFASEW FLOOD WATCH NATIONAL WEATHER SERVICE SEATTLE WA 446 AM PST SUN JAN 29 2012 WAC045-300100- /O.CON.KSEW.FA.A.0005.000000T0000Z-120130T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MASON- 446 AM PST SUN JAN 29 2012 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLOOD WATCH CONTINUES FOR * A PORTION OF WESTERN WASHINGTON...INCLUDING THE FOLLOWING COUNTY...MASON. * THROUGH LATE TONIGHT. * ANOTHER 1 TO 2.5 INCHES OF RAIN IS EXPECTED TO FALL ON THE SOUTH SLOPES OF THE OLYMPICS THROUGH TONIGHT. THIS AMOUNT OF RAIN COULD DRIVE THE SKOKOMISH RIVER TO ADVISORY STAGE OR 15.5 FEET LATE TODAY OR EARLY THIS EVENING. * THE SNOW LEVEL WILL FALL TO NEAR 3000 FEET LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLOODING BUT FLOODING IS NOT IMMINENT OR OCCURRING. MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE READY TO ACT QUICKLY IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. && $$ WWW.WEATHER.GOV/SEATTLE
002 WGUS66 KSEW 292324 FFASEW FLOOD WATCH NATIONAL WEATHER SERVICE SEATTLE WA 324 PM PST SUN JAN 29 2012 WAC045-301200- /O.CON.KSEW.FA.A.0005.000000T0000Z-120130T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MASON- 324 PM PST SUN JAN 29 2012 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLOOD WATCH CONTINUES FOR * A PORTION OF WESTERN WASHINGTON...INCLUDING THE FOLLOWING COUNTY...MASON. * THROUGH LATE TONIGHT. * AN ADDITIONAL 1 TO 2.5 INCHES OF RAIN IS EXPECTED TO FALL ON THE SOUTH SLOPES OF THE OLYMPICS THROUGH TONIGHT. * SNOW LEVELS OF 5000 TO 6000 FEET WILL FALL TO 3000 FEET BY MONDAY MORNING. * THE FORECAST RAINFALL COULD DRIVE THE SKOKOMISH RIVER IN MASON COUNTY TO NEAR FLOOD STAGE MONDAY MORNING. IF FLOODING DOES OCCUR...IT WILL LIKELY BE MINOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLOODING BUT FLOODING IS NOT IMMINENT OR OCCURRING. MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE READY TO ACT QUICKLY IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. && $$
295 WGUS66 KSEW 301113 FFASEW FLOOD WATCH NATIONAL WEATHER SERVICE SEATTLE WA 313 AM PST MON JAN 30 2012 WAC045-301215- /O.CAN.KSEW.FA.A.0005.000000T0000Z-120130T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MASON- 313 AM PST MON JAN 30 2012 ...FLOOD WATCH IS CANCELLED FOR MASON COUNTY... THE FLOOD WATCH FOR MASON COUNTY HAS BEEN CANCELLED. THE HEAVY RAIN THAT FELL SUNDAY AFTERNOON THROUGH LATE SUNDAY EVENING HAS ENDED. THE RIVERS DRAINING OFF THE OLYMPIC RANGE HAVE EITHER CRESTED OR STARTED TO RECEDE. $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Jan 27, 9:20 AM PST, 6 hours 3 minutes earlier.
Area forecast discussion, Jan 27, 9:20 AM PST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
920 AM PST FRI JAN 27 2012
.SYNOPSIS...HIGH PRESSURE WILL KEEP WESTERN WASHINGTON DRY THROUGH
SATURDAY. PATCHY FREEZING FOG WILL DEVELOP AGAIN TONIGHT AND
SATURDAY MORNING. HIGH PRESSURE WILL MOVE EAST OF THE CASCADES
SATURDAY NIGHT...AND A FRONTAL SYSTEM WILL MOVE INLAND FOR WET
WEATHER ON SUNDAY. RAIN AT TIMES CAN BE EXPECTED MONDAY THROUGH
WEDNESDAY.
&&
.SHORT TERM...AN UPPER RIDGE WILL PROVIDE DRY WEATHER TODAY. PATCHY
MORNING FOG WILL GIVE WAY TO MOSTLY SUNNY SKIES TODAY ALTHOUGH SOME
HIGH CLOUDS WILL BE MOVING THROUGH THE RIDGE AT TIMES.
A WARM FRONT WILL BRUSH THE NORTHERN PART OF THE FORECAST AREA LATE
TONIGHT AND SATURDAY. BOTH THE GFS AND NAM SHOW SOME SPOTTY
PRECIPITATION OVER THE NORTHERN PART OF THE AREA AND OVER THE
MOUNTAINS WITH THIS FEATURE. CLOUDS SHOULD BE ON THE INCREASE
ELSEWHERE SATURDAY.
SATURDAY NIGHT AND SUNDAY LOOK WET AS A FRONTAL SYSTEM MOVES
THROUGH. IT LOOKS LIKE THERE WILL BE A SHOT OF RAIN SATURDAY NIGHT
WITH THE FRONT THEN A SECOND BATCH OF RAIN SUNDAY AS A TRAILING
UPPER SHORT WAVE AND SECONDARY COLD FRONT MOVES THROUGH. THIS SYSTEM
WILL BRING SOME BREEZY TO LOCALLY WINDY CONDITIONS...ESPECIALLY
COAST AND NORTH INTERIOR. SNOW LEVELS WILL BE HIGH ENOUGH THAT SNOW
IN THE PASSES SHOULD NOT BE AN ISSUE BUT THE HIGHER VOLCANOES MAY
GET QUITE A BIT...ESPECIALLY MOUNT BAKER. SCHNEIDER
.LONG TERM...PREVIOUS DISCUSSION...MODELS AGREE THAT THE PROGRESSIVE
ZONAL FLOW WILL CONTINUE THROUGH TUESDAY...WITH THE NEXT FRONTAL
SYSTEM MOVING THROUGH MONDAY NIGHT AND TUESDAY. THE GFS AND EUROPEAN
MODELS BOTH SHOW THE PATTERN BEGINNING TO AMPLIFY WEDNESDAY AND
THURSDAY...WITH A RATHER SHARP RIDGE BUILDING OVER THE PACIFIC
NORTHWEST COAST AND THEN SHIFTING INLAND. THE GFS IS FASTER WITH
THIS DEVELOPMENT...AND FOR BOTH MODELS THIS SOLUTION IS A DEPARTURE
FROM MOST PREVIOUS RUNS. A GENERALLY WET FORECAST STILL LOOKS
OKAY...BECAUSE IF THE RIDGE SOLUTION IS CORRECT IT WOULD STILL ALLOW
A WARM FRONT TO BRUSH THE AREA. MCDONNAL
&&
.HYDROLOGY...THERE IS NO THREAT OF FLOODING FOR THE 7 DAYS. SCHNEIDER
&&
.AVIATION...MODERATE TO STRONG WNW FLOW ALOFT WILL CONTINUE THROUGH
TONIGHT. AN UPPER LEVEL RIDGE AXIS WILL PASS OVER WRN WA ON SAT. THE
AIR MASS WILL REMAIN DRY AND STABLE THROUGH THIS EVENING...THEN
MID-LEVEL MOISTURE WILL INCREASE EARLY SAT MORNING. SFC HIGH PRES
CENTER OVER WRN WA WILL WEAKEN TONIGHT. LIGHT AND VARIABLE SFC WINDS
WILL BECOME SLY AND OFFSHORE TONIGHT.
PATCHY FOG THIS MORNING OVER THE INTERIOR FROM THE SEATTLE METRO
AREA ON SOUTH THIS MORNING...THEN OUT THE CHEHALIS VALLEY TO KHQM.
FOG IS SHALLOW AND WILL BURN OFF QUICKLY SOON. OTHERWISE...VFR CONDS
THROUGH THIS EVENING AREAWIDE. SOME HIGH-BASED STRATO-CU CLOUDS ARND
040-060 ALONG AND NORTH OF A LINE FROM UIL-BLI SHOULD THIN OUT SOME
THIS AFTN.
KSEA...A LITTLE CONCERNED ABOUT THE FOG BANK WITHIN SIGHT SOUTHWEST
OF THE AIRFIELD AS OF 1710Z. ANY IMPACT FROM FOG ON THE AIRFIELD
SHOULD BE BRIEF...AS THE FOG IS SHALLOW AND IS EXPECTED TO QUICKLY
BURN OFF IN THE NEXT HOUR OR SO. OTHERWISE...LIGHT WINDS AND JUST A
FEW HIGH CLOUDS THROUGH THIS EVENING. A MID-LEVEL DECK MAY DROP
BELOW 050 AFT 15Z ON SAT MORNING. HANER
&&
.MARINE...WINDS SHOULD REMAIN BELOW 20 KT ALL AREAS THROUGH SATURDAY
UNDER LIGHT NORTHERLY AND OFFSHORE GRADIENTS. WESTERLY SWELL OF
10-12 FEET WILL CONTINUE ON THE COAST UNTIL SOMETIME TONIGHT...SO
HAVE KEPT THE ADVISORY FOR HAZARDOUS SEAS GOING ALONG THE COASTAL
WATERS AND AT THE WEST ENTRANCE.
NEXT SYSTEM ARRIVES SATURDAY NIGHT...SATURDAY AFTERNOON IN THE
OFFSHORE WATERS. THIS LOOKS LIKELY TO BRING GALE FORCE SOUTHERLY
WINDS TO MOST WATERS. WILL BE CONSIDERING GALE WATCHES IN THE AFTN
FORECAST PACKAGE. COULD BE A SURGE OF WESTERLIES BEHIND THE FRONT
SUNDAY NIGHT OR MONDAY BUT GRADIENTS DO NOT LOOK STRONG NOW. SHORT
WAVE RIDGE BUILDS MONDAY FOLLOWED BY ANOTHER FRONT MONDAY NIGHT.
HANER/CHB
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS COAST AND WEST ENTRANCE.
SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 3:12 PM PST | Gale Watch | SEW | 12 hr | |
| Jan 27, 3:12 PM PST | Gale Warning | SEW | 41 hr | |
| Jan 27, 3:23 PM PST | Winter Storm Watch | SEW | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.